Tornadoes · United States · Missouri · 2011
EF0 tornado, Maryville Mem Arpt, Missouri, June 26, 2011
This EF0 tornado ran 0.1 miles across Nodaway County on June 26, 2011, touching down at 7:50 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 26, 2011
- Touchdown
- 7:50 PM CDT (00:50 UTC)
- Lifted
- 7:51 PM CDT (00:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Nodaway County
- Touchdown point
- 40.340, -94.970
- Lift-off point
- 40.340, -94.969
- Record number
- 1106261850-01
What the Weather Service recorded
A warm front, combined with an upper level disturbance, caused a squall line to move east across the area, during the evening hours of June 26, 2011. Damaging winds and large hail were reported.
At 1850CST the media reported a brief EF0 tornado touchdown, 5 miles west of Maryville. The tornado moved just a little to the east over open fields, and then lifted at 1851CST, nearly 5 miles east of Maryville.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 26, 4:15 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 26, 4:15 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 PM CDT SUN JUN 26 2011 .DISCUSSION... MAIN CONCERN FOR SHORT TERM IS POTENTIAL SEVERE CONVECTION AND FLASH FLOODING THIS EVENING AND OVERNIGHT... SURFACE WARM FRONT IN THE VICINITY OF COLUMBIA TO TOPEKA MOVING SLOWLY NORTHWARD THIS AFTERNOON...MEANWHILE ELEVATED CONVECTION SOUTH OF DES MOINES TO ABOUT COLUMBUS NEBRASKA STAYING NORTH OF THE COUNTY WARNING AREA AND THE STRONG CAP...TEMPERATURES AT 700 MB IN THE NEIGHBORHOOD OF 15 DEG C. MEANWHILE MCS OVER NORTHERN NEBRASKA IS SURFACE BASED AND SHOWS SIGNS OF BECOMING A SIGNIFICANT DERECHO AS SHEAR VALUES CURRENT AND FORECAST TO BE AROUND 30 TO 40 KTS AND MUCAPE VALUES AROUND 4000 J/KG. AREA SPECIAL SOUNDINGS THIS AFTERNOON SHOWING THE STRONG CAP WHICH WILL BE DIFFICULT TO OVERCOME FOR AT LEAST THE FIRST AREA OF STORMS. HOWEVER...AS NOCTURNAL JET INCREASES OVERNIGHT AND THE NEBRASKA MCS SLIDES SOUTHEASTWARD EXPECT COLD POOL TO HAVE AT LEAST A DECENT CHANCE OF OVERCOMING THE CINH AND USHER IN THE MCS INTO NORTHERN MISSOURI. WITH 30+ KTS OF BULK SHEAR AND 4000 J/KG THE POTENTIAL DERECHO PATH WOULD BE APPROXIMATELY OMAHA TO BETHANY. ALTHOUGH DERECHO PROPAGATION IS BY DEFINTION VERY FAST...THE RAIN RATES WILL ALSO BE VERY HIGH AND GIVEN THE ALREADY SATURATED CONDITIONS AND MAJOR FLOODING IN THE NORTHWEST CORNER...ISSUED A FLASH FLOOD WATCH FOR TONIGHT FOR NORTHERN ZONES. TOMORROW THE SURFACE LOW MOVING TO THE EAST NORTHEAST WILL DRAG A COLD FRONT THROUGH THE REGION AND WE COULD GET ANOTHER ROUND OF STORMS IN THE AFTERNOON AND EVENING...IT WILL DEPEND ON WHAT HAPPENS TONIGHT TO DETERMINE HOW MUCH INSTABILITY WE HAVE AND SO WILL KEEP THE CHANCES FAIRLY LOW FOR NOW AND MORE IN THE EASTERN THIRD OF THE CWA. ADOLPHSON MEDIUM RANGE (TUESDAY-SUNDAY)... ONCE THE STORM SYSTEM MOVES EAST OF THE FORECAST AREA MONDAY EVENING...DRIER AND UNSEASONABLY HOT CONDITIONS ARE EXPECTED THROUGH MUCH OF THE EXTENDED PERIOD. BY TUESDAY MORNING...SURFACE HIGH PRESSURE WILL BE OVER THE NORTHERN AND CENTRAL PLAINS AS A LARGE UPPER LEVEL RIDGE BUILDS IN ACROSS THE ENTIRE CENTRAL CONUS. THE SURFACE HIGH WILL TRACK EASTWARD THROUGH THE DAY REACHING THE LOWER GREAT LAKES REGION BY TUESDAY EVENING...CAUSING THE WINDS TO VEER FROM THE NORTH TO THE EAST. WITH THIS N/NELY FLOW IN PLACE OVER THE REGION THROUGH THE DAY...COOLER CONDITIONS ARE EXPECTED ON TUESDAY WITH HIGH TEMPERATURES BELOW THE SEASONAL NORMALS. MODELS SHOW THE POTENTIAL FOR A SHORTWAVE TO DEVELOP ALONG THE UPPER LEVEL RIDGE ON WEDNESDAY...WITH POSSIBLY A FEW SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME WESTERN PART OF THE FORECAST AREA. HAVE SOME CHANCE POPS IN THE FORECAST DURING THE DAY...BUT CONFIDENCE IS LOW DUE TO THE STRENGTH OF THE UPPER LEVEL RIDGE. OTHERWISE...HAVE KEPT THE REMAINDER OF THE WEEK DRY. WITH THE SURFACE HIGH HAVING MOVED EAST TOWARD THE MID ATLANTIC AND AN AREA OF LOW PRESSURE MOVING INTO THE ROCKY MOUNTAIN REGION BY MID WEEK...A SOUTHERLY FLOW WILL PREVAIL OVER THE REGION. THIS SOUTHERLY FLOW...COMBINED WITH THE STRONG UPPER LEVEL HIGH IN PLACE...WILL LEAD TO UNSEASONABLY HOT CONDITIONS FOR THE LATTER HALF OF THE WEEK. HIGH COULD WARM INTO THE MIDDLE TO UPPER 90S...WITH HEAT INDICES REACHING INTO THE 100F-108F RANGE. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS IS POSSIBLE BY THE WEEKEND AS A LOW PRESSURE SYSTEM MOVES INTO THE CENTRAL PLAINS. CONDITIONS WILL BE SLIGHTLY COOLER OVER THE WEEKEND BUT STILL SLIGHTLY ABOVE THE SEASONAL NORMALS. ACH && .AVIATION... FOR THE 18Z TAFS...THUNDERSTORMS WILL DEVELOP OVER NORTHERN PLAINS LATER THIS AFTERNOON...BUT MAIN AREA OF COVERAGE SHOULD BE NORTH AND EAST OF KMCI. LATE TONIGHT...NOCTURNAL JET WILL HELP FOCUS LIFT IN THE VICINITY AND NORTH OF THE WARM FROM IN CENTRAL KANSAS AND SOUTHWEST MISSOURI...SO PUT A TEMPO GROUP IN KSTJ FOR STORMS THAT WILL MOVE SOUTHEAST OUT OF NEBRASKA LATE TONIGHT...THE ISSUE FOR THE AFTERNOON OR EVENING CONVECTION IS THE INCREASING TEMPERATURES AT 700 MB WHICH WILL EFFECTIVELY SHUTDOWN CONVECTION UNTIL LATER TONIGHT OFF THE HIGHER TERRAIN OF THE DAKOTAS. THE WARM FRONT THAT IS STILL SOUTH OF THE MISSOUR RIVER WILL TREK NORTH AND COLD POOL INTERACTION FROM CONVECTION OUT OF NEBRASKA AND IOWA THIS EVENING COULD ENHANCE CONVECTIVE CHANCES AFTER 06Z IN NORTHERN MISSOURI. STRATUS DECK AND LIGHT FOG IN THE MORNING LIKE TODAY IS POSSIBLE TOMORROW MORNING SO WILL SHOW THAT PRIOR TO SUNRISE AND BURN IT OFF LATE MORNING. ADOLPHSON && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ001>008-011>017-024-025. KS...NONE. &&
Hazardous weather outlook, Jun 26, 6:37 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 637 PM CDT SUN JUN 26 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 637 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT AS AN AREA OF STORMS MOVES SOUTHEAST OUT OF EASTERN NEBRASKA. WARM AIR ALOFT MAY PREVENT THIS ACTIVITY FROM MAKING IT MUCH FURTHER SOUTH THAN THE IOWA BORDER. HOWEVER...IF STORMS ARE ABLE TO PENETRATE THIS WARM AIR...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POTENTIALLY LARGE HAIL WILL BE POSSIBLE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE NORTH OF A LINE FROM ST JOSEPH TO MOBERLY...WITH BETTER CHANCES NEAR THE IOWA BORDER. HEAVY RAIN IS ALSO POSSIBLE...ESPECIALLY ACROSS NORTHWEST MISSOURI WHERE RIVER FLOODING IS ALREADY OCCURRING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS ON MONDAY AS A COLD FRONT MOVES INTO THE AREA. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM PAOLA TO MACON. TEMPERATURES ARE FORECAST TO RISE INTO THE LOWER AND MIDDLE 90S BY LATE THIS WEEK...WHICH COULD PUSH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 105 DEGREES FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY NORTH OF AN OLATHE TO CLINTON LINE. HAWBLITZEL
In the hours before
Special weather statement, Jun 26, 6:41 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT SUN JUN 26 2011
MOZ001-002-270015-
ATCHISON MO-NODAWAY MO-
641 PM CDT SUN JUN 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 715 PM CDT...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BURLINGTON JUNCTION...OR 9 MILES
EAST OF TARKIO...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURLINGTON JUNCTION...ELMO AND CLEARMONT.
LAT...LON 4058 9485 4052 9480 4031 9520 4045 9535
4058 9515
TIME...MOT...LOC 2341Z 231DEG 21KT 4044 9518
HAWBLITZELLocal storm report, Jun 26, 7:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 E QUITMAN 40.37N 94.98W
06/26/2011 E1.25 INCH NODAWAY MO STORM CHASER
&&
DDEROCHEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.8 hours before the tornado, 160 km from the path. June 27, 2011.
- Mixed-layer CAPE
- 3777 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 4478 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 17.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Clarinda (ICL), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 160 km away, was scanning. The volume nearest the touchdown began at 00:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of June 26, 2011
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 26 | 2:54 AM EDT | EF1 | Dubois, IN | 2.2 | 130 | $15,000 | ||
| June 26 | 2:12 AM CDT | EF1 | Perry, IN | 3.5 | 200 | $60,000 | ||
| June 26 | 7:55 PM CDT | EF0 | Harrison, IA | 3.6 | 100 | |||
| June 26 | 8:40 PM CDT | EF1 | Carroll, IA | 2.4 | 100 | $100,000 | ||
| June 26 | 12:45 AM CDT | EF1 | Shelby, MO | 1.1 | 70 | |||
| June 26 | 12:47 AM CDT | EF1 | Shelby, MO | 1.2 | 70 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.